Wyoming, 2010

Damaging Wind in Wyoming, July 1, 2010

July 1, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts to 60 mph in Pine Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 60 mph in Pine Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 12:43 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 12:43 PM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT THU JUL 1 2010

.DISCUSSION...19Z SURFACE ANALYSIS HAD BOUNDARY FROM NORTH CENTRAL
ND INTO SOUTHWEST WY...WITH A WEAK LOW IN CENTRAL WY ALONG
BOUNDARY. WEAK CONVECTION DEVELOPING OVER EASTERN WY IN RESPONSE
TO WEAK WAVE OVER CENTRAL WY AND CAP EROSION AS WE APPROACH MAX
HEATING. EXPECT WAVE TO ASSIST CONVECTION ALONG/NEAR THE BOUNDARY
THROUGH THE EVENING HOURS. SHEAR IS SUFFICIENT FOR ROTATING
UPDRAFTS...WITH BEST SHEAR ALONG THE PERIPHERY OF THE UPPER LEVEL
RIDGE FROM NORTHWEST WY INTO WESTERN ND. MLCAPE IN THE 1.5KJ/KG
RANGE. BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON/EVENING WILL
BE OVER NORTHEASTERN WY AND FAR NORTHWESTERN SD.

FRIDAY...SURFACE BOUNDARY MOVES LITTLE DURING THE DAY AS UPPER
LEVEL RIDGE REMAINS ANCHORED OVER THE LOWER MS RIVER VALLEY. GIVEN
SOUTHWEST FLOW ALOFT WOULD EXPECT SOME KIND OF WAVE TO WORK
NORTHEAST DURING THE DAY...INTERACTING WITH THE SURFACE BOUNDARY
AND PEAK HEATING TO PRODUCE TSRA. UPPER LEVEL RIDGE WILL BREAK
DOWN AT NIGHT AS UPPER TROUGH PUSHES INTO THE NORTHERN ROCKIES.
THIS WILL ALLOW SURFACE BOUNDARY TO SLIDE INTO THE CWA...BECOMING
FOCUS FOR CONVECTION. MLCAPE OF 0.5-1KJ/KG AVAILABLE AS DRIER AIR
WORKS INTO/MIXES IN OVER THE CWA...WITH ENOUGH SHEAR FOR SUPERCELLS.

SATURDAY...BOUNDARY SLOWLY SLIDES SOUTHEAST AS UPPER TROUGH EDGES
INTO THE NORTHERN PLAINS. IT WILL AGAIN BE THE FOCUS FOR
CONVECTION WITH UP TO 3KJ/KG MLCAPE/25M/S 0-6KM BULK SHEAR AVAILABLE
OVER SOUTH CENTRAL SD.

EXTENDED...THOUGH MEDIUM RANGE MODELS ARE DIVERGENT ON SOLUTIONS
IN THE EXTENDED...IT GENERALLY LOOKS LIKE A ZONAL FLOW PATTERN
WILL DEVELOP BY EARLY NEXT WEEK. MAIN CHANCES FOR STORMS SHOULD BE
EARLY ON IN THE EXTENDED AS A SERIES OF DISTURBANCES PASS OVER THE
AREA SUNDAY AND MONDAY. BETTER CHANCES LOOK TO BE OVER NORTHERN
AND WESTERN PORTIONS OF THE CWA. WILL KEEP REST OF THE EXTENDED ON
THE DRIER SIDE FOR NOW...WITH JUST THE POTENTIAL FOR ISOLATED
STORMS OVER THE BLACK HILLS AREA AND POINTS TO THE NORTH AND EAST
DURING THE MIDDLE OF THE WEEK. TEMPERATURES LOOK TO BE NEAR OR
SLIGHTLY ABOVE AVERAGE LEVELS.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING...RESULTING IN LCL MVFR VSBY AND GUSTY WINDS NEAR ANY
STORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON/TRIMARCHI

In the hours before

Special weather statement, Jul 1, 4:43 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT THU JUL 1 2010

SDZ025-072-073-020030-
NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
543 PM MDT THU JUL 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 23 AND
33...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

WETENKAMP
Local storm report, Jul 1, 5:03 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT THU JUL 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     4 NW BEAR BUTTE STATE P 44.52N 103.48W
07/01/2010  E60 MPH          MEADE              SD   TRAINED SPOTTER

0554 PM     TSTM WND GST     4 NW BEAR BUTTE STATE P 44.52N 103.48W
07/01/2010  E0 MPH           MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jul 1, 5:05 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT THU JUL 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     4 NW BEAR BUTTE STATE P 44.52N 103.48W
07/01/2010  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

0601 PM     TSTM WND GST     4 NW BEAR BUTTE STATE P 44.52N 103.48W
07/01/2010  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jul 1, 5:15 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT THU JUL 1 2010

SDZ026>031-041-074-020100-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS
SD-SOUTHERN FOOT HILLS SD-
615 PM MDT THU JUL 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER...CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 700 PM MDT...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYSTIC TO 6 MILES
EAST OF ARDMORE...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN CUSTER...
  HILL CITY...
  DOWNTOWN HOT SPRINGS...
  DOWNTOWN RAPID CITY...
  HARNEY PEAK...
  SILVER CITY...
  STOCKADE LAKE...
  WIND CAVE VISITORS CENTER...
  ANGOSTURA RESERVOIR...
  BLUE BELL...
  PACTOLA RESERVOIR...
  MAVERICK JUNCTION...
  SHERIDAN LAKE...
  MOUNT RUSHMORE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 54 AND
68...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 1, 5:37 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT THU JUL 1 2010

WYZ054>056-058-020115-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
637 PM MDT THU JUL 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON...
SOUTHWESTERN CROOK AND EASTERN CAMPBELL COUNTIES UNTIL 715 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF ROCHELLE...OR 22 MILES EAST OF
WRIGHT...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOORCROFT...
  UPTON...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 144 AND
161...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Special weather statement, Jul 1, 6:07 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT THU JUL 1 2010

SDZ026-030-031-041-042-074-020200-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-PENNINGTON CO
PLAINS SD-RAPID CITY SD-SHANNON SD-
707 PM MDT THU JUL 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...CENTRAL PENNINGTON AND WESTERN SHANNON COUNTIES UNTIL 800 PM
MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAPUTA TO 12 MILES
SOUTHWEST OF SLIM BUTTE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PINE RIDGE...
  FARMINGDALE...
  RED SHIRT...
  FOLSOM...
  NEW UNDERWOOD...
  SLIM BUTTE...
  OGLALA...
  OWANKA...
  WICKSVILLE...
  SCENIC...
  ROCKYFORD...
  MANDERSON...
  WASTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 63 AND
101...

JOHNSON

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 1, 6:16 PM MST to 6:20 PM MST
Where
Crook County, 1.8 mi W of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.380, -104.816

Wind gusts were estimated at 60 mph. A nearby spotter measured a 57 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232343.